Ask a doctor

What Steroid is Used to Fix Fat Transfer Lumps?

I am 25 years old, and have had fat injections under both my eyes to fill the hollowness about 3 months ago. Although the swelling has gone down and the colour has improved, the fat has lumped in the corners of my eyes. It now looks like i have bags under my eyes. My doctor told me not to worry as a steroid injection would help smooth the fat out. I would like to know what type of steroid would be injected and what will it exactly do? Does it have any side effects?

Doctor Answers (6)

Kenalog may be used to treat fat transfer lumps

+3

Fat transfer is an extremely powerful and effective technique that is used to help recontour the body and face. In the area to face, a small bit of volume goes a very long way. It is possible that you may notice small bumps after the transfer of fat. If this lump is very small, your surgeon may recommend to inject this area with a small amount of steroid. It is essential that you will let a board-certified plastic surgeon who has a great deal of experience with fat grafting and blepharoplasty do this for you. The tissues around the eyes are extremely thin and very sensitive. An expert with the greats of experience is necessary to determine the depth of the injection, the amount of the injection, and to prevent you from developing an even bigger problem.
 


Miami Plastic Surgeon
4.5 out of 5 stars 66 reviews

3 months fat injection lumps

+3

At 3 months after surgery, you are not seeing the final result. There is likely still some swelling and healing that must still occur.

Steroids cause atrophy of the tissues. There are many different types of steroids and different strengths. Your doctor will no doubt discuss specifics with you.

In general, the stronger the steroid, the stronger the effect on tissues, both good and bad. Steroids can cause atrophy of tissues (sinking in), veins to appear on the skin surface, and possibly have a greater effect on the native tissues than the fibrous tissues of fat injection, so the injections should be carefully delivered.

However, it is likely that things will continue to improve for the next three months, especially with the careful interventions of your surgeon.

Brent Moelleken, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 94 reviews

5-FU Injection not Steroid

+1

First 3 months out is hard to read anything as i believe the fat changes and improves over a period of a year or two.  i am opposed to steroid injections as i believe there is a risk of atrophy, which may be what you want but must be done carefully.  i believe 5-flourouracil is a safer option especially if the area is thick and hard.  then 5-FU may be a better choice.

Samuel Lam, MD
Dallas Facial Plastic Surgeon
4.5 out of 5 stars 38 reviews

You might also like...

Fat Transfer Lumpiness

+1

Although, I  am partial to the viafill system for fat transfer, I understand that lumpiness will occur. If this occurs, I suggest Kenalog-10. Using a higher dose, like kenalog-40 may be too strong and result in atrophy of the surrrounding tissues.

Robert M. Freund, MD
New York Plastic Surgeon
4.5 out of 5 stars 18 reviews

Steroids for fat lumps

+1

 

Steroids can be safely used to reduce lumps after fat injection.  It is important to use a dilute concentration of the steroid and to massage the lumps for a few weeks after injection.  Discuss this with your surgeon.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 141 reviews

Steroids for fat injections

+1

Tuscany, Most likely the steroid will be Kenalog-10 or Kenalog-40. It is also called triamcinolone. This steroid is typically injected for disorders such as keloids, but is also useful for lumps caused by inflammation or from fat grafting.

Good luck with your procedure.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 58 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.